Jump to content
Mental Support Community

quitting meds.


Recommended Posts

Guest ASchwartz

These medications react differently for some people more than others. One reaction I saw when I was doing therapy was that there would be a patient who started medication and was doing much better. Yet, that patient denied feeling better or doing better even though I would say so as would others.

What do you think?

Allan

Link to comment
Share on other sites

so my q is... i've been thinking about what my counsellor said... why would i want to stop taking the meds even if they helped just a little?

cheers.

Rationally you would want to do a cost-benefit trade off. The cost is both the monetary cost of the meds plus the side effects. If you get just a little benefit, but the cost is high, then it would make sense to come off the meds.

It's a little concerning that your psychiatrist is offloading his personal problems onto you. I would see this as a sign of unprofessionalism; he's paid to help you with your problems, not the other way around. He should be working with you on a tapering schedule to get off of seroquel depending on how long you've been taking it. IIRC, 300mg/day is roughly where the med starts to have antipsychotic properties as opposed to mainly being a sedative at lower doses.

There is a book called "Your Drug May be Your Problem" by Peter Breggin. It describes tapering schedules and discusses side effects of most commonly prescribed meds including seroquel. He states that seroquel is a beast best conquered under medical supervision, i.e., it is best to work with your doctor actively to get off rather than follow a set tapering schedule.

300mg of Zoloft is much higher than most I've talked with; after I got no effect on 100mg my psychiatrist gave up and switched me to something else. Given these doses I am wondering you are diagnosed bipolar and if there is a risk of a problem of symptoms coming back in force due to abrupt discontinuation. This is something to discuss carefully with your doctor. I know this is easier said than done. It is hard to find a competent psychiatrist; I'm still looking for one. Some of us cannot be fixed, true, but improvement is still possible even without full recovery.

Link to comment
Share on other sites

for the past year or more... i've been on 300 mg of zoloft and 300 mg of seroquel. about 4 wks ago i 'quit' zoloft and about 5 days ago i 'quit' seroquel. my psych is somewhat aware of the situation. i saw him last friday and instead of a weekly or fn app. i chose to make it in a month. (his mum is elderly and not well... and he said to me... 'i wonder if my mum will still be alive'... and i said 'weird... i was wondering if i would still be alive'). he told me that he had also wondered that.

i also have a counsellor... (i have issues with that... of course). she asked me today why i decided to punish myself by quitting my meds. she also asked me how my gf has not noticed the change.

believe me... i feel absolutely awful. i can't sleep... and when i can't avoid it any longer... i toss and turn and wake up constantly. i sleep for 5-6 hrs max. i feel more delusional then ever... yet i refuse to take the meds again.

i can't tell what is a mental health symptom and what is a withdrawal symptom. i hate how emotional i have become... more so for the fact that it is hard to hide from my gf that i am no longer on meds.

so my q is... i've been thinking about what my counsellor said... why would i want to stop taking the meds even if they helped just a little?

cheers.

I also agree that your Psychatrist should not be discussing his personal life with you. He is suppose to be their for his patients and put his own problems on the side burner. I take Seroquel too along with other meds. Sometimes i will run out of the perscription before it is time to refill . I also end up with insomia and my headfills with things that should not be there , and I get into a cloud pretty quickly. I have to take the meidications to feel at least a little better, it is so much worse when not on the medications. So are you really punishing yourself by not taking them? How come you decided not to? Even though I get tired of having to depend on meds I see how much worse it is without them. your going to have to ask yourself if it is worth not taking the meds with all the other things that happen when you are off them. I do not think it is very healthy to completely stop the meds , then go back on only to stop them again. What do you think?

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.
Note: Your post will require moderator approval before it will be visible.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Loading...
 Share

×
×
  • Create New...